Nebraska, 2002

Winter Storm in Nebraska, March 1, 2002

March 1, 2002 · NWS GLD · 3 events in 3 counties and zones

A strong winter storm provided southwest Nebraska with 3 to 5 inches of snow. which created areas of blowing and drifting snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong winter storm provided southwest Nebraska with 3 to 5 inches of snow. The storm produced north winds of 25 to 35 mph...which created areas of blowing and drifting snow. Visibility was reduced below one mile, creating hazardous driving conditions across many county roads. The strong winds combined with temperatures in the single digits, produced wind chill readings between 15 and 25 degrees below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 1, 2:10 AM MST, 5 hours 50 minutes earlier.

Area forecast discussion, Mar 1, 2:10 AM MST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 AM MST FRI MAR 1 2002

CONCERN WILL BE WITH SNOW AMOUNTS AND WINDS TODAY...AND TEMPERATURES
INTO THE BEGINNING OF THE WEEKEND.

MODEL ANALYSIS INDICATED THAT ALL MODELS WERE TOO COOL AT THE LOWER
LEVELS. WITH THIS IN MIND...FEEL THE ATMOSPHERE CONTAINS MORE
MOISTURE THAN MODELS INDICATE AND APPEARS TO UNDER ESTIMATE THE
STRENGTH OF THE INCOMING STORM SYSTEM. WITH THIS IN MIND...I WILL
USE THE BETTER AVN FOR SNOW AMOUNTS BUT FEEL THE AVN TMPS ESPECIALLY
FOR SATURDAYS HIGHS MAY BE TOO COLD AND WILL LEAN TOWARD THE ETA/NGM
FOR THIS.

SNOW AND BLOWING SNOW IS ALREADY OCCURRING OVER THE NW FA...IN YUMA
COUNTY...WHERE THE ARCTIC COLD FRONT IS. THE FRONT AND LIGHT SNOW
WILL DRIFT SOUTH ACROSS MOST OF THE FA BY SUNRISE. AN INTENSE 5H/VORT
MAX OVER THE FOUR CORNERS AREA THIS MORNING WILL MOVE RAPIDLY NE AND
ACROSS THE CWA TODAY AND HELP EXPAND THE SNOW COVERAGE OVER THE FA.
THE COMBINATION OF THE VORT MAX...ARCTIC FRONT...AND NORTH WINDS
BETWEEN 25-35 MPH WITH GUSTS OVER 45 MPH WILL PRODUCE CONSIDERABLE
BLOWING AND DRIFTING OF SNOW TODAY. USING THE PWAT METHOD AND AVN
SNOW AMOUNTS...NORTH OF I-70 SNOW TOTALS SHOULD RANGE BETWEEN 4-6
INCHES WHERE I WILL HAVE A WSWARNING FOR TODAY. ALONG AND SOUTH OF
I-70 SNOW TOTALS WILL RANGE FROM 2-4 INCHES WHERE A SNOW AND BLOWING
SNOW ADVISORY WILL BE IN EFFECT. I HAVE INCREASED SNOW AMOUNTS
SLIGHTLY IN THE FORECAST BECAUSE THE MODELS APPARENTLY ARE UNDER
ESTIMATING THE AMOUNT OF MOISTURE.

LINGERING SNOW SHOWERS ESPECIALLY OVER THE EASTERN FA WILL PERSIST
TONITE BEFORE THE STORM SYSTEM MOVES AWAY FROM THE CWA. BITTER COLD
AIR WILL ENTRENCH THE TRI STATE AREA TONITE AND ALL DAY SATURDAY.
850/TMPS REMAIN IN THE MINUS TEENS AND AFTERNOON HIGHS SHUD
STRUGGLE TO REACH THE 20S WITH A MIXTURE OF SUN...CLOUDS AND BREEZY
NORTH WINDS.

BY SUNDAY AFTN HIGHS SHUD TRY AND RECOVER OVER THE WESTERN FA BUT
THE EASTERN CWA WILL REMAIN IN VERY COLD AIR. ANOTHER SYSTEM MOVES
THRU THE FA LATE SUNDAY BUT PCPN CHANCES SHUD BE MINIMAL.

FINALLY...5H/HGHTS INCREASE ALONG WITH 850/TMPS MONDAY AND HIGHS FOR
THE FIRST TIME IN A FEW DAYS WILL RISE ABOVE FREEZING ACROSS ALL
THE FA WITH EVEN HIER TMPS EXPECTED FOR TUESDAY.

A WEAK BUT DRY COLD FRONT WILL DIP INTO THE CWA DURING THE MIDDLE OF
THE WEEK AND AFTN HIGHS SHUD FALL SEVERAL DEGREES BUT STILL REMAIN
NEAR NORMAL.

.GLD...WSWARNING NORTH OF I-70 THAT INCLUDES THE COUNTIES OF YUMA...
DUNDY...HITCHCOCK...RED WILLOW...CHEYENNE KANSAS...RAWLINS...
DECATUR...NORTON. A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT
FOR KIT CARSON...SHERMAN...THOMAS...SHERIDAN...GRAHAM...CHEYENNE...
WALLACE...LOGAN...GOVE...GREELEY...WICHITA FOR TODAY.

VP

In the hours before

Special weather statement, Mar 1, 5:20 AM MST, 2 hours 40 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011815-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
520 AM MST FRI MAR 1 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

AN INTENSE STORM SYSTEM WILL MOVE ACROSS THE TRI STATE AREA TODAY
AND COMBINE WITH AN UPSLOPE FLOW TO PRODUCE WIDESPREAD SNOW ACROSS
THE REGION. SNOW TOTALS WILL RANGE FROM 4 TO 8 INCHES NORTH OF
I-70...THAT INCLUDES NORTHEAST COLORADO...EXTREME SOUTHWEST
NEBRASKA...AND OVER PORTIONS OF EXTREME NORTHWEST KANSAS WHERE A
WINTER STORM WARNING IS IN EFFECT TODAY. SOUTH OF I-70 SNOW TOTALS
WILL RANGE FROM 2 TO 5 INCHES WHERE A SNOW AND BLOWING SNOW ADVISORY
IS IN EFFECT.

IN ADDITION TO THE SNOW...BLUSTERY NORTH TO NORTHEAST WINDS BETWEEN
25 TO 35 MPH WITH GUSTS TO 45 MPH WILL CAUSE CONSIDERABLE BLOWING AND
DRIFTING OF SNOW THAT WILL REDUCE VISIBILITIES TO UNDER ONE MILE.

THE SNOW WILL DECREASE FROM WEST TO EAST TONIGHT BUT BITTER COLD AIR
WILL BE ENTRENCHED ACROSS THE TRI STATE AREA THROUGH THE BEGINNING OF
THE WEEKEND. COMBINING THIS WITH BREEZY NORTH WINDS WILL MAKE IT
FEEL EVEN COLDER.

VISIBILITIES ARE EXPECTED TO DROP TO 1/4 MILE OR LESS DUE TO THE SNOW
AND BLOWING SNOW TODAY.  IF TRAVEL IS NECESSARY...BE PREPARED FOR
SUDDEN CHANGES IN VISIBILITY.

THE GOODLAND NATIONAL WEATHER SERVICE WEBSITE CAN BE ACCESSED AT
WWW.CRH.NOAA.GOV/GLD.  THE NATIONAL WEATHER SERVICE WEBSITE IS
LOCATED AT WWW.NWS.NOAA.GOV.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Dundy

When
March 1, 8:00 AM MST to 4:00 PM MST
Where
Dundy forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Winter Storm, Hitchcock

When
March 1, 8:00 AM MST to 4:00 PM MST
Where
Hitchcock forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Winter Storm, Red Willow

When
March 1, 8:00 AM MST to 4:00 PM MST
Where
Red Willow forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5281473, 5281474, 5281475.